Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 93, NWS Springfield, MO

June 11, 2007Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 11, 2007, 5:37 AM CDT for Greene County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 5:37 AM CDT (10:37 UTC)
Expired
Jun 11, 2007, 12:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 11 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:18 AM CDTFLASH FLOODSpringfield, MOA FEW LOW LYING AREAS IN SPRINGFIELD EXPERIENCED SOME MINOR FLASH FLOODING.
Jun 11, 11:45 AM CDTFLASH FLOOD1 S Springfield, MOTHE INTERSECTION OF COUNTY ROADS 123 AND 146 ALONG WILSONS GREEK WERE FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 341 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 111043
FFWSGF
MOC077-111700-
/X.NEW.KSGF.FF.W.0093.070611T1037Z-070611T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL NOON CDT.

* AT 531 AM CDT...A TRAINED WEATHER SPOTTER REPORTED THAT EXCESSIVE 
  RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. 
  SPECIFICALLY...WATER WAS BEGINNING TO OVERFLOW SCENIC ROAD BETWEEN 
  WALNUT LAWN AND BATTLEFIELD IN SOUTHWEST SPRINGFIELD. 
  APPROXIMATELY SIX TO 10 INCHES OF WATER WAS REPORTED OVER THIS 
  ROADWAY. IN ADDITION...SOME OF THE SMALL STREAMS IN THE 
  SPRINGFIELD AREA ARE BEGINNING TO RISE SHARPLY SINCE 4 AM...WHICH 
  WILL PRODUCE FLOODING OF LOW WATER CROSSINGS ALONG WILSON CREEK. 
  ALTHOUGH RAINFALL RATES ARE ONLY ONE QUARTER TO ONE HALF INCH PER 
  HOUR...FLOOD PRONE AREAS OF SPRINGFIELD WILL LIKELY EXPERIENCE 
  FLASH FLOODING THIS MORNING. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

REMEMBER TO TURN AROUND AND DONT DROWN. 

LAT...LON 3744 9310 3707 9313 3708 9359 3743 9359

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:54 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 11, 2:54 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT MON JUN 11 2007

.DISCUSSION...

SOUTHERLY LOW LEVEL JET AROUND 30-35KTS WILL CONTINUE TO TRANSPORT
MOIST AIRMASS INTO THE REGION RIGHT INTO AREA OF BROAD UPWARD
VERTICAL MOTION ACROSS SE KS AND SW MO. WEAK SHORTWAVE STILL MOVING
ACROSS THE TOP OF THE RIDGE OVER THE CENTRAL PLAINS STATES. SHOWERS
AND THUNDERSTORMS WILL REMAIN ACROSS THE OZARKS INTO EARLY THIS
AFTERNOON AS THE LOW LEVEL JET VEERS AND IS ISENTROPICALLY LIFTED IN
PLACE. MOISTURE PLUME FROM THE EAST PACIFIC WILL KEEP PUMPING 1.8 TO
2.0 INCH PRECIPITAL WATER VALUES INTO THE REGION AND INTERACT WITH
THE ABOVE MENTIONED LLJ AND LIFT. CONVECTION SHOULD SLOWLY SHIFT
INTO SOUTHERN MISSOURI LATER THIS MORNING. SIGNIFICANT HEAVY
RAINFALL AS NOTED IN RECORD EVENT REPORT FOR YESTERDAY...JOPLIN
3.86...VICHY 2.52...WILL LIKELY CONTINUE TODAY WITH HEAVY RAIN
EXPECTED AS THE PRIMARY WEATHER HAZARD.

SEVERE WEATHER IS NOT EXPECTED FOR TODAY AS WE REMAIN CLOUD COVERED
WHICH WILL LIMIT INSTABILITY AS NOTED BY WRF-NAM WITH 700-1200
MLCAPES AT 18Z. THERE WILL BE SOME UPPER LEVEL DIVERGENCE AND
MODERATE LIFT SO SOME STRONG STORMS WILL BE POSSIBLE OVER WESTERN
MISSOURI AND SOUTHEAST KANSAS ALONG THE MISSOURI/KANSAS LINE.

THE STAGNANT UPPER LEVEL PATTERN WILL CONTINUE THROUGH THE END OF
THE WEEK WITH HIGHLY AMPLIFIED RIDGE NOTED ON THE GFS AND ECMWF.
BLOCKING TROF ON THE EAST COAST AND OVER THE WESTERN U.S. WILL
MODIFY THE FLOW HERE AND THERE BUT NEVER GET THEIR ACTS
TOGETHER...LEAVING THE RIDGE IN PLACE. AFTER TUESDAY BEST AXIS OF
INSTABILITY SHIFTS TO THE WEST ACROSS WESTERN KANSAS WITH CORFIDI
VECTORS NOT INDICATING VERY MUCH MOVEMENT OF CONVECTION. DID NOT
MESS WITH THE PERIODS AFTER WEDNESDAY AS PREVIOUS FORECAST LOOKED
GOOD. WILL HAVE TO ASSES TEMPERATURES LATER IN THE WEEK AS CLOUDS
HANG OUT OVER THE WESTERN CWA. THIS COULD BRING HIGHER TEMPERATURES
TO THE EAST WITH COOLER TEMPERATURES IN THE WEST.

HATCH

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...FORECAST CHALLENGES REVOLVE AROUND RAIN
AND THUNDERSTORM CHANCES THROUGH THE ENTIRE 24 HOUR PERIOD. A WEAK
DISTURBANCE ALOFT...COMBINED WITH A MOIST ATMOSPHERE HAS RESULTED IN
SEVERAL AREAS OF RAIN ACROSS SW MO...SE KS AND NE OK. FOR THE NEXT
FEW HOURS...DEVELOPMENT WILL CONTINUE TO THE SW OF BOTH THE JLN AND
SGF TERMINALS AND MOVE NORTHEAST. AS A RESULT...INTERMITTENT RAIN
AND THUNDERSTORMS ARE EXPECTED INTO THE DAYLIGHT HOURS OF MONDAY. A
BRIEF BREAK IN THE ACTION IS EXPECTED DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS...HOWEVER REDEVELOPMENT IS EXPECTED FROM MID
AFTERNOON ONWARD.

CIGS AND VIS WILL VARY WILDLY...ESPECIALLY OVER THE NEXT 6 OR SO
HOURS. OUTSIDE OF SHRA/TSRA GENERALLY VFR CONDITIONS ARE EXPECTED.
WITHIN AREAS OF SHRA/TSRA IFR WILL OCCUR...AS HAS BEEN OBSERVED
PREVIOUSLY THIS PAST EVENING. A PERIOD OF MVFR CIGS WILL BE POSSIBLE
AFTER THE RAIN ENDS MONDAY MORNING...WITH THIS DECK LIFTING TO LOW
END VFR BY AFTERNOON. HAVE HANDLED TSRA/IFR CONDITIONS WITH TEMPOS
AS THIS ACTIVITY TENDS TO BE ON AGAIN/OFF AGAIN.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH TODAY THROUGH NOON FOR AREAS WEST OF A NEVADA
TO SPRINGFIELD TO BRANSON LINE AND UNTIL 4PM FOR AREAS EAST OF THIS
LINE.
KS...FLASH FLOOD WATCH FOR SOUTHEAST KANSAS THROUGH NOON MONDAY.

WFO SGF
Hazardous weather outlook, Jun 10, 11:25 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT SUN JUN 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1125 PM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND FLASH FLOODING. A
  FEW STRONG THUNDERSTORMS ARE POSSIBLE...WITH HAIL TO THE SIZE OF
  ONE HALF INCH AND WIND GUSTS IN EXCESS OF 40 MPH.

  AREAS AFFECTED AND TIMING:

  EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

  DISCUSSION:

  A WEAK...BUT PERSISTENT SHORTWAVE TROUGH WILL MOVE THROUGH CENTRAL
  AND EASTERN PORTIONS OF KANSAS AND OKLAHOMA TONIGHT. A LOW LEVEL
  JET HAS FORMED IN THIS REGION...MAINTAINING AN INFLUX OF WARM AND
  MOIST AIR IN THE MIDWEST. THESE FEATURES WILL CONTINUE TO FOCUS
  SHOWER AND THUNDERSTORM DEVELOPMENT ON EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS...RESULTING IN
  SEVERAL PERSISTENT AREAS OF SHOWERS AND THUNDERSTORMS.

  THE PRIMARY HAZARD DURING THE OVERNIGHT HOURS WILL BE TORRENTIAL
  RAINFALL AND FLASH FLOODING. STORM TOTAL RAINFALL AMOUNTS BETWEEN
  TWO AND FIVE INCHES WILL BE COMMON...ESPECIALLY ACROSS EXTREME
  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. FLASH FLOODING OF LOW
  LYING AREAS...CREEKS...STREAMS AND LOW WATER CROSSINGS IS
  EXPECTED. A FEW STRONG STORMS ARE POSSIBLE...WITH WIND GUSTS TO 40
  MPH AND HAIL TO THE SIZE OF ONE HALF INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORMS ARE EXPECTED ON AN AFTERNOON BASIS THROUGH NEXT
 SATURDAY. A RATHER STAGNANT WEATHER PATTERN WILL CONTINUE THROUGH
 MUCH OF THE WEEK. THIS WILL KEEP THE UNSTABLE AND HUMID AIRMASS
 ACROSS THE REGION. THUNDERSTORMS WILL BE SCATTERED IN
 NATURE...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. A FEW
 SEVERE THUNDERSTORMS CONTAINING DOWN BURST WIND GUSTS CAN NOT BE
 RULED OUT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. ANYONE WITH
 REPORTS OF FLOODING ARE ENCOURAGED TO CALL THE NATIONAL WEATHER
 SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

In the hours before

Local storm report, Jun 11, 12:11 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     FLASH FLOOD      NW JOPLIN               37.08N 94.51W
06/10/2007                   JASPER             MO   LAW ENFORCEMENT

            A HOUSE WAS REPORTED TO HAVE A FOOT OF WATER INSIDE
            BETWEEN CARL JUNCTION AND JOPLIN. THERE WERE ALSO
            NUMEROUS STREETS FLOODED BETWEEN JOPLIN AND CARL
            JUNCTION.

&&

WISE
Local storm report, Jun 11, 1:51 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
06/11/2007                   NEWTON             MO   LAW ENFORCEMENT

            WATER FLOWING OVER ACCORD STREET IN THE CITY OF NEOSHO.

&&

GAGAN
Local storm report, Jun 11, 1:57 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     FLASH FLOOD      2 E MAPLETON            38.01N 94.85W
06/11/2007                   BOURBON            KS   LAW ENFORCEMENT

            JCT 31 AND 7 NEAR MAPLETON CLOSED DUE TO BEING FLOODED

&&

WISE
Local storm report, Jun 11, 5:09 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WACO                    37.25N 94.60W
06/11/2007                   JASPER             MO   LAW ENFORCEMENT

            EIGHT INCHES OF FLOWING WATER WAS REPORTED BETWEEN CAPER
            AND LOCUST ROAD NEAR WACO.

&&

JLT
Local storm report, Jun 11, 5:14 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 N COLUMBUS            37.18N 94.84W
06/11/2007                   CHEROKEE           KS   EMERGENCY MNGR

            APPROXIMATELY TWO TO THREE FEET OF FLOWING WATER WAS
            REPORTED ON K7 HIGHWAY 1 MILE NORTH OF COLUMBUS.

0500 AM     FLASH FLOOD      7 N COLUMBUS            37.27N 94.84W
06/11/2007                   CHEROKEE           KS   AIRPLANE PILOT

            APPROXIMATELY TWO TO THREE FEET OF FLOWING WATER WAS
            REPORTED ON K7 HIGHWAY 7 MILES NORTH OF COLUMBUS.

&&

JLT
Local storm report, Jun 11, 5:30 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      10 N CRESTLINE          37.32N 94.70W
06/11/2007                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 103...10 MILES NORTH OF CRESTLINE KANSAS IS
            CLOSED DUE TO FLOODING.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:43 PM CDTFlash Flood WarningSGFNewton8 hr
Jun 10, 11:51 PM CDTFlash Flood WarningSGFJasper6 hr
Jun 11, 4:01 AM CDTFlash Flood WarningSGFDade, Lawrence8 hr
Jun 11, 5:54 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jun 11, 8:33 AM CDTFlash Flood WarningSGFBarry, Christian, Douglas, Howell, McDonald, Oregon and 7 more3 hr
Jun 11, 8:37 AM CDTFlash Flood WarningSGFDallas, Polk3 hr
Jun 11, 11:41 AM CDTFlash Flood WarningSGFBarton, Jasper, Newton6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.